Arizona, 2017

Flash Flooding in Arizona, August 3, 2017

August 3, 2017 · NWS PSR · 7 events in 2 counties and zones

Scattered to numerous monsoon thunderstorms developed across portions of south central Arizona, including the greater Phoenix metropolitan area, on August 3rd. Some of the thunderstorms generated intense rainfall with peak rain rates approaching 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous monsoon thunderstorms developed across portions of south central Arizona, including the greater Phoenix metropolitan area, on August 3rd. Some of the thunderstorms generated intense rainfall with peak rain rates approaching 2 inches per hour. The heavy rains led to multiple episodes of flooding and flash flooding during the afternoon and evening hours. Heavy rains led to evening flash flooding of the Delaney Wash near Tonopah which resulted in the closure of 411th Avenue. Flash flooding was also observed in Queen Creek as the rapidly rising Sonoqui Wash near Hawes Road closed various low water crossings. No injuries were reported due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 3:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Thu Aug 3 2017

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

A very active morning and afternoon across our CWA as
thunderstorms are being observed from SE California and through
most of Arizona. The 12Z sounding from this morning shows about
two inches of PW over Phoenix with about 1000 J/kg of mix layer
CAPE and 1500 J/kg of surface based CAPE.

Looking at water vapor imagery, a shortwave is clearly seen
pushing northward through AZ and Southern CA. Behind this, drier
air is slowing filtering into the upper levels of the atmosphere
but near the surface, we still remain quite moist. Dew points in
the lower deserts remain in the mid to upper 60s with temperatures
in the lower 100s. Combined this with the passing shortwave, an
abundant amount of convection is being observed creating a chaotic
forecast. With PWs near 2.0 inches, very heavy rain is being
observed with most cells and we have already seen flash flooding
on highway 95 just north of Quartzsite and in Joshua Tree
National Park. We expect these rain loaded storms to continue into
at least the early evening as drier air is very slow to work its
way in.

Winds aloft will gradually turn west and continue to dry us out
through the weekend. GEFS advertises PWs dropping from nearly 2.0
inches right now, to maybe even below 0.8 inches by Sunday
afternoon. This will actively reduce storm chances each day with
virtually dry conditions by Saturday. However, models do indicate
showers could persist in elevated portions of eastern Gila County
on Sunday. Beyond this, dry conditions look to stick around through
at least the middle of next week as dry westerly flow dominates
our weather pattern.

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 3, 4:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 WSW WELLTON           32.66N 114.21W
08/03/2017                   YUMA               AZ   LAW ENFORCEMENT

            FIVE POWER POLES REPORTED DOWN.

&&

PI
Special weather statement, Aug 3, 4:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
431 PM MST THU AUG 3 2017

AZZ541>544-546-548-549-040015-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
431 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm over
North Mountain Park, or near Phoenix, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Phoenix, Scottsdale, Paradise Valley, Piestewa Peak Park, Downtown
Scottsdale, Salt River Indian Community, Metro Center, Scottsdale
Airport, Camelback Mountain and North Mountain Park.

LAT...LON 3352 11213 3368 11213 3366 11178 3342 11182
TIME...MOT...LOC 2330Z 279DEG 7KT 3359 11206

AD
Special weather statement, Aug 3, 4:41 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST THU AUG 3 2017

AZZ547-549-551-552-555-558-040030-
Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
441 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 441 PM MST, Doppler radar was tracking a strong thunderstorm over
Superstition Mountains, or 8 miles northeast of Apache Junction,
moving west at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Apache Junction, Saguaro Lake, Canyon Lake, Superstition Mountains,
Gold Camp, Kings Ranch, Lost Dutchman State Park and Tortilla Flat.

LAT...LON 3353 11132 3335 11133 3332 11162 3360 11156
TIME...MOT...LOC 2341Z 094DEG 12KT 3346 11141

AD
Local storm report, Aug 3, 4:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 E DEER VALLEY         33.68N 112.03W
08/03/2017                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE TREE DOWN IN INTERSECTION OF CAVE
            CREEK ROAD AND ROSE GARDEN ST.

&&

PI
Special weather statement, Aug 3, 4:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST THU AUG 3 2017

AZZ532-535-040030-
Southeast Yuma County AZ-Yuma AZ-
444 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Fortuna Foothills. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fortuna Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11454 3269 11439 3259 11429 3258 11431
      3257 11427 3249 11420 3241 11444
TIME...MOT...LOC 2344Z 240DEG 2KT 3252 11442

Hernandez
Special weather statement, Aug 3, 4:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST THU AUG 3 2017

AZZ540-550-553-554-559-040030-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
449 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Estrella Sailport, or 16 miles west of Sun Lakes,
moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Maricopa, Estrella Sailport, Mobile and Ak-Chin Village.

LAT...LON 3305 11231 3330 11224 3332 11198 3293 11202
TIME...MOT...LOC 2348Z 279DEG 30KT 3316 11215

AD

The radar

The Phoenix radar (KIWA), 65 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 3, 5:00 PM MST to 8:00 PM MST
Where
Maricopa County, 4.62 mi NW of Phoenix Deer Vly Arp to 8.37 mi NNW of Phoenix Deer Vly Arp
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.734, -112.127

Scattered monsoon thunderstorms developed across the northern portion of the greater Phoenix area during the afternoon hours on August 3rd and some of the stronger storms affected communities such as Deer Valley. The storms produced locally heavy rains with peak rain rates well above one inch per hour and the rains resulted in episodes of flash flooding as area washes filled up and ran swiftly. According to a mesonet observation, flash flooding occurred 6 miles north of Deer Valley. At 1755MST, North Valley Parkway was flooded at the Sonoran Wash. The timing of the flooding was based on a Maricopa County Flood Control stream gage located upstream of the road crossing. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1655MST and it was in effect through 2000MST. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 3, 5:30 PM MST to 8:30 PM MST
Where
Maricopa County, 0.99 mi ESE of Guadalupe to 2.15 mi ESE of Helena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.363, -111.955

Scattered to numerous thunderstorms developed across the central and southeast portions of the greater Phoenix metropolitan area during the afternoon hours on August 3rd, and some of the stronger storms generated intense rainfall with peak rainfall rates in excess of 4 inches per hour. At about 1800MST, a trained spotter in central Tempe near the intersection of Southern Avenue and McClintock Road measured 2.35 inches within 30 minutes. The intense rainfall easily led to episodes of flash flooding, especially given the extreme amounts of asphalt and concrete present in the area. At 1808MST, the Arizona Department of Highways reported flash flooding on the Superstition Freeway; the heavy rains caused the freeway to become flooded at McClintock Avenue in central Tempe. At 1816MST, the Arizona Department of Highways reported flash flooding further to the west as Highway 60, the Superstition Freeway, was flooded at the Mill Avenue underpass. Shortly thereafter, at 1826MST, local broadcast media reported that flash flooding resulted in the closure of Mill Avenue just north of Broadway Road. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1728MST and was valid through 2030MST. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 3, 5:30 PM MST to 8:30 PM MST
Where
Maricopa County, 1.03 mi WSW of (Phx)sky Harbor Arpt to 3.11 mi SE of Kendall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.426, -112.037

Scattered to numerous showers and thunderstorms developed across the greater Phoenix area during the afternoon hours on August 3rd, and some of the storms across the central and northern portions produced locally heavy rains with peak rain rates approaching 2 inches per hour. The intense rains led to episodes of flash flooding in areas ranging from central Phoenix, around Sky Harbor airport, northeast into Paradise Valley. At 1739MST, a trained spotter 2 miles west of Scottsdale reported water flooding the streets and rapidly encroaching an apartment located at the intersection of 60th Street and Thomas Road. At 1743MST, a public report indicated bumper deep water at the intersection of 44th Street and Indian School Road in central Phoenix. At 1746MST a public report via Twitter was received, indicating that flash flooding had caused street flooding and manhole covers to be blown from the ground near terminal 4 at Phoenix Sky Harbor Airport. Finally, at 1755MST, another public report via Twitter was received; it reported flash flooding about 1 mile southeast of Paradise Valley. Water was reported to be one foot deep on Scottsdale Road near the intersection of McDonald and Camelback Roads. No injuries were reported due to the flash flooding. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1728MST and was in effect until 2030MST.

Flash Flood, Maricopa

When
August 3, 6:00 PM MST to 9:00 PM MST
Where
Maricopa County, 1.38 mi ESE of Chandler Hgts to 2.4 mi NE of Chandler Hgts
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.212, -111.658

Scattered thunderstorms, some with locally heavy rain, developed across the southeast portion of the greater Phoenix area during the late afternoon and early evening hours on August 3rd. Some of the stronger storms affected areas around the community of Queen Creek and the intense rain led to episodes of flash flooding as area washes quickly filled up with swiftly moving water. At about 1830MST, a mesonet station one mile southwest of Queen Creek reported a very rapid rise in the Sonoqui Wash near Hawes Road. The depth of the flow was about 2 feet at the crest. The flooding in the wash impacted local road crossings in the area. Fortunately no injuries occurred due to the flash flooding. A Flash Flood Warning was in effect during the flooding; it was issued at 1803MST and was cancelled at 2033MST.

Flash Flood, Pinal

When
August 3, 6:30 PM MST to 9:30 PM MST
Where
Pinal County, 2.35 mi E of Arizola to 3.41 mi NE of Arizola
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
32.849, -111.680

Scattered thunderstorms developed across the northern portion of Pinal County during the evening hours on August 3rd, and some of the stronger storms affected areas around the town of Casa Grande. One of the primary weather hazards was intense rainfall which led to episodes of flash flooding over the lower deserts; the flooding caused roads to become impassable and resulted in various road closures. According to the city of Casa Grande Public Works Department, Overfield Road between Florence Highway 287 and Selma Highway was closed due to the high water. A Flash Flood Warning was in effect for the area during the flooding; it was issued at 1858MST and was cancelled at 2133MST.

Flash Flood, Maricopa

When
August 3, 6:30 PM MST to 9:00 PM MST
Where
Maricopa County, 1.43 mi SW of Mobile to 2.95 mi WNW of Mobile
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.037, -112.289

Thunderstorms developed across portions of the south-central deserts during the evening hours on August 3rd, and some of them affected areas to the southwest of Phoenix from the town of Maricopa westward towards Gila Bend. The storms generated locally heavy rain near Highway 238 between Mobile and Gila Bend which led to flash flooding along the highway. There are a number of washes that cross the highway and it does not take excessive amounts of rain to cause the washes to flood and impact the highway. According to a public report, at 1944MST flash flooding was occurring on Highway 238 between Mobile and Gila Bend, and a Flash Flood Warning was in effect at the time of the reported flooding.

Flash Flood, Maricopa

When
August 3, 8:15 PM MST to 11:30 PM MST
Where
Maricopa County, 1.72 mi W of Wintersburg to 2.34 mi SW of Tonopah
Cause
Heavy Rain
Reported by
Public
Coordinates
33.422, -112.900

Scattered to numerous showers and thunderstorms affected much of the south-central deserts and the greater Phoenix area during the afternoon and evening hours on August 3rd. Some of the storms over the far western portions of Phoenix area produced locally heavy rains that led to episodes of flash flooding. Heavy rains led to flash flooding within desert washes such as the Delaney Wash. At 2025MST streamflow data indicated that the Delaney Wash was peaking and an Areal Flood Warning was issued for areas around the town of Tonopah. According to a report from the public, at 2023MST flow was observed across 411 Avenue. By roughly 2100MST, 411 Avenue was flooded near the Salome Highway as reported by Maricopa County Department of Transportation. Partly due to continued flow through Delaney Wash, the flood warning was allowed to continue through 2330MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712227, 711998, 712220, 712259, 712264, 712281, 712286.